New Mexico, 2018Flash Flood in New Mexico, September 6, 2018
September 6, 2018 · NWS ABQ · 1 event in 1 county or zone
Deep atmospheric moisture in place across eastern New Mexico interacted with an upper level disturbance drifting eastward across the state. A large area of showers and thunderstorms that developed along the Interstate 40 corridor during the evening hours of the 5th drifted southwestward into De Baca County through the early morning hours of the 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep atmospheric moisture in place across eastern New Mexico interacted with an upper level disturbance drifting eastward across the state. A large area of showers and thunderstorms that developed along the Interstate 40 corridor during the evening hours of the 5th drifted southwestward into De Baca County through the early morning hours of the 6th. An area of very heavy rain with embedded thunderstorms became stationary over De Baca and northern Chaves County and resulted in impressive rainfall totals in a three to six hour period. The area along state road 20 between Fort Sumner and U.S. Highway 285 picked up between two and four inches of rain, with isolated amounts over seven inches based on radar estimates. Fences were washed out along highway 20 and debris forced over the road. The Pecos River downstream from this location at Acme reported a six foot rise 12 hours later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 6, 2:29 AM MST, 31 minutes earlier.
Area forecast discussion, Sep 6, 2:29 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 AM MDT Thu Sep 6 2018
.SYNOPSIS...
An upper level trough that has been stalled over the Great Basin will
migrate slowly eastward across the central and southern Rockies today
and tonight, then onto the high plains Friday, keeping scattered to
numerous thunderstorms and below normal temperatures in the forecast
for northern and central New Mexico. Drier air will begin to spread
over western areas in the wake of the exiting system on Friday,
decreasing the coverage of showers and storms there. However, a moist
back door cold front diving southwestward through the eastern plains
on Friday will keep the central mountain chain and eastern plains
unsettled. The weekend will bring further drying across the state
with fewer showers and thunderstorms, and warmer temperatures, as a
ridge of high pressure builds over New Mexico from the west. The
northern mountains, northeast and east central plains will be favored
for daily rounds of thunderstorms Sunday and Monday, but dry air
will dominate the region Tuesday. Modest thunderstorm chances may
return to western areas during the middle of next week as above
normal temperatures prevail.
&&
.DISCUSSION...
Precipitable water values will generally vary around 0.75 to 1.25
inches until Friday, when values will begin to fall across west
central and northwest areas as drier air starts to arrive in the wake
of the upper trough crossing aloft. While drier air arrives aloft
Friday and Saturday, Friday's back door cold front will deliver some
low level moisture all the way into central areas Friday night.
Enough low level moisture is now forecast to linger Saturday for
a chance of showers and thunderstorms in the mountains and across
portions of the eastern plains.
During the weekend and early next week, a ridge aloft extending
westward over NM from a high pressure system off the southern
California coast will continue the drying trend and significantly
decrease the coverage and rainfall intensity of showers and
thunderstorms. The most active area for convection Sunday and Monday
will be northeast NM under NW flow aloft.
An upper level trough will deepen over the west coast toward the
middle of next week, shift the upper high more squarely over NM. This
should cut off convection on Tuesday. The upper high is then forecast
to nudge eastward starting Wednesday, which should allow some
subtropical moisture northward over western areas again.
44
&&
.FIRE WEATHER...
A large area of rain persisted across east central NM and the lower
Rio Grande Valley overnight. Very efficient rain processes led to
hefty precip totals within the Pecos Valley where 3 to 5" amounts
were estimated by radar. Elsewhere, widespread good to excellent
humidity recoveries exist with thick cloud cover and light winds.
Another active day is on tap today with slow storm motion, heavy
rainfall and possible burn scar flash flooding. A back door cold
front will slide across eastern NM tonight and set the stage for
more showers and storms with locally heavy rain Friday. Steering
flow will increase and become more north to south through Friday.
An unseasonably strong ridge of high pressure will take shape over
southern California by Saturday and force drier west-northwest flow
over the western half of NM. A noticeable downtick in storm coverage
is likely Saturday through Tuesday for central/western NM as drier
and warmer high pressure edges east toward the area. Northeastern NM
will still see some storms through Monday with unstable northwest
flow aloft.
Extended models show a large scale upper level trough developing on
the west coast by mid to late week which may allow more moisture to
stream northeast into NM on southwest flow.
Guyer
&&
.AVIATION...
06Z TAF CYCLE
SHRA/TSRA will linger thru 10Z along and south of I-40. Widespread
MVFR cigs/vsbys expected to develop overnight from the east slopes of
the central mt chain into the northeast plains with potential IFR
impacts at KLVS. Guidance indicates precip may occur with low cigs in
the area from KSRR to KROW thru around sunrise. Clearing will be slow
Thursday morning across central/eastern NM followed by another round
of SHRA/TSRA aft 21Z. Any direct hits will be capable of producing
frequent CG lightning, strong outflow winds, and brief MVFR vsbys
from heavy rain.
Guyer
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 81 52 84 53 / 20 10 10 5
Dulce........................... 75 48 78 44 / 30 30 30 20
Cuba............................ 71 48 76 48 / 50 40 30 30
Gallup.......................... 77 46 81 47 / 30 20 10 5
El Morro........................ 71 46 75 46 / 40 30 10 10
Grants.......................... 72 49 77 49 / 30 30 10 10
Quemado......................... 73 47 75 48 / 40 30 10 10
Glenwood........................ 82 57 83 58 / 60 40 30 20
Chama........................... 68 42 71 42 / 50 40 60 30
Los Alamos...................... 69 53 74 54 / 50 40 50 30
Pecos........................... 66 51 69 52 / 70 60 70 50
Cerro/Questa.................... 67 45 70 43 / 60 30 50 30
Red River....................... 56 41 58 40 / 80 40 70 40
Angel Fire...................... 63 39 65 37 / 70 40 80 50
Taos............................ 71 45 74 44 / 50 30 40 30
Mora............................ 66 47 69 45 / 70 50 70 40
Espanola........................ 75 52 80 53 / 30 30 20 20
Santa Fe........................ 68 52 72 52 / 60 40 40 30
Santa Fe Airport................ 71 51 76 51 / 40 40 30 30
Albuquerque Foothills........... 73 55 78 57 / 60 40 30 30
Albuquerque Heights............. 75 57 80 59 / 40 30 10 20
Albuquerque Valley.............. 77 56 82 57 / 30 30 10 20
Albuquerque West Mesa........... 76 56 81 57 / 40 30 10 20
Los Lunas....................... 77 53 82 54 / 30 30 20 20
Rio Rancho...................... 76 56 81 57 / 40 30 10 20
Socorro......................... 78 58 81 58 / 40 30 20 10
Sandia Park/Cedar Crest......... 67 50 72 52 / 60 50 30 30
Tijeras......................... 70 52 74 54 / 60 50 40 30
Moriarty/Estancia............... 71 47 74 47 / 40 40 40 30
Clines Corners.................. 67 50 70 51 / 40 50 50 40
Gran Quivira.................... 70 51 74 52 / 50 40 40 30
Carrizozo....................... 72 55 75 56 / 40 30 40 20
Ruidoso......................... 64 47 66 47 / 60 30 60 40
Capulin......................... 68 52 69 50 / 30 50 60 30
Raton........................... 72 52 74 50 / 50 30 60 30
Springer........................ 73 52 75 49 / 40 40 60 40
Las Vegas....................... 67 49 70 48 / 60 40 60 50
Clayton......................... 73 57 74 55 / 20 30 40 30
Roy............................. 71 56 72 54 / 30 50 60 40
Conchas......................... 78 61 79 59 / 20 20 40 30
Santa Rosa...................... 75 59 77 57 / 30 30 40 40
Tucumcari....................... 79 61 80 60 / 10 20 40 30
Clovis.......................... 75 61 76 59 / 20 30 30 30
Portales........................ 75 60 76 59 / 30 30 40 30
Fort Sumner..................... 77 62 79 61 / 20 30 40 40
Roswell......................... 79 62 80 62 / 50 20 40 30
Picacho......................... 71 57 73 57 / 60 30 50 40
Elk............................. 66 53 68 54 / 50 30 50 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
44
Hazardous weather outlook, Sep 5, 3:49 AM MST, 23 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MDT Wed Sep 5 2018
NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MDT Wed Sep 5 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A moist back door front will help produce scattered-to-numerous
showers and thunderstorms today and tonight. Some storms will be
capable of producing locally heavy rainfall and flash flooding,
especially along and east of the central mountain chain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thursday and Thursday night, the risk of locally heavy rainfall and
flash flooding will return mainly along and east of the central
mountain chain.
Sunday and Monday afternoons and evenings, isolated strong to severe
thunderstorms will be possible along and east of the Sangre de Cristo
Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
44
Flash Flood, De Baca
- When
- September 6, 3:00 AM MST to 6:00 AM MST
- Where
- De Baca County, 6.36 mi SSW of Dunlap to 2.5 mi SE of Dunlap
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 33.998, -104.580
Fences were washed out along state road 20. Debris was forced over the roadway. Damages are a very rough estimate.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, September 6 to 8, 20183 deaths · $125,000 · 10 events
- Flash Flooding and Flooding in Missouri, September 6 to 8, 20181 death · $55,000 · 61 events
- Rip Current in Wisconsin, September 6 to 12, 20181 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, September 6, 2018$2.0 million · 56 kt wind · 3 events
- Damaging Winds in Massachusetts, September 6, 2018$32,000 · 50 kt wind · 15 events
- Lightning Strike in Maine, September 6, 2018$50,000 · 1 event
- Hail and Damaging Winds in Maine, September 6, 20181 in hail · 20 events
- Hail and Damaging Winds in Connecticut, September 6, 2018$16,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in Texas, September 6 to 8, 201812 events
- Damaging Wind in Florida, September 6, 2018$15,000 · 1 event
- Damaging Winds in Massachusetts, September 6, 201850 kt wind · 8 events
- Flash Flooding in Arkansas, September 6 to 9, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772591.